Alert archive / Louisiana / Freeze Warnings in 2011

Freeze Warning 15, NWS Lake Charles, LA

February 3, 2011Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this freeze warning at Feb 3, 2011, 4:23 AM CST for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 2011, 4:23 AM CST (10:23 UTC)
Expired
Feb 3, 2011, 10:00 AM CST
In force
6 hr
Issued by
NWS Lake Charles, LA

Counties Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 133 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Feb 2, 11:46 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 2, 11:46 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 PM CST WED FEB 2 2011

.DISCUSSION...
UPDATED FIRST PERIOD TEMPERATURES TO ACCOUNT FOR LATEST
TRENDS...WHICH RESULTED IN A SMALL INCREASE IN FORECAST LOWS.
READINGS ARE STILL EXPECTED TO FALL INTO HARD FREEZE CRITERIA...SO
NO ADJUSTMENT WAS NECESSARY TO THE HAZARD.

A COUPLE OF CONCERNING DEVELOPMENTS HAVE EMERGED IN LATEST MODEL
DATA FOR TOMORROW...LOWER TEMPERATURES AND HIGHER QPF AMOUNTS.
GIVEN THE INCREASING PROBABILITY THAT WARNING CRITERIA WILL BE MET
FROM THE GOLDEN TRIANGLE INTO LAKE CHARLES...HAVE REPLACED THE
ADVISORY IN THESE AREAS WITH A WINTER STORM WATCH. PRECIPITATION
TYPE ACROSS THE REGION CONTINUES TO BE PROBLEMATIC...WITH MORE
FREEZING RAIN AND SLEET SHOWING UP IN DETERMINATION METHODS THAN
SNOW. WILL LET THE MIDSHIFT FURTHER EVALUATE THIS AS ADDITIONAL
DATA BECOMES AVAILABLE.

13

&&

.PREV DISCUSSION... /ISSUED 1104 PM CST WED FEB 2 2011/

AVIATION UPDATE...REGARDING 06Z TAF ISSUANCE. ALTOCUMULUS AT
AROUND 9K FT HAS OVERSPREAD THE AREA. CLOUDINESS INCOMING AHEAD
OF OUR NEXT POTENTIAL WEATHER MAKER NOW OVER NEW MEXICO AS A MID
LEVEL LOW.

SYSTEM TO MAKE AN EASTWARD ADVANCE THURSDAY BRINGING DETERIORATING
WEATHER CONDITIONS TO THE AREA WITH AN UNUSUAL POTENTIAL FOR WINTER
TYPE PRECIPITATION. PRECIP TO INITIALLY SPREAD INTO THE ACADIANA
AREA THURSDAY MORNING INCLUDING ARA AND LFT. FORECAST SOUNDINGS
SUGGEST LOW LEVELS WILL BE SUFFICIENTLY COOL BELOW AN ELEVATED
WARM LAYER FOR A SLEET/FREEZING RAIN MIX. AS THE DAY
PROGRESSES WITH WARMING SURFACE TEMPERATURES ABOVE FREEZING...WILL
CARRY A RAIN/SLEET MIX BEFORE RETURNING BACK TO SLEET/FREEZING
RAIN GOING THROUGH THE EVENING HOURS. BELIEVE PRECIP WILL HOLD OFF
UNTIL AFTERNOON FOR LCH AND BPT. WILL START OUT WITH A CHANCE OF
LIGHT RAIN/SLEET...SWITCHING TO FREEZING RAIN/SLEET AFTER SUNSET.
FURTHER NORTH AT AEX WITH COOLER TEMPERATURES IN PLACE...EXPECTING
PRECIP AS A FREEZING RAIN/SNOW MIX.

ONSET OF PRECIPITATION AT ALL SITES WILL BE ACCOMPANIED BY LOWERING
CEILINGS INTO MVFR. WINDS WILL REMAIN NEAR STEADY AT AROUND 10
KNOTS FROM THE NORTH THROUGH THIS TAF PACKAGE.

MARCOTTE

PREV DISCUSSION... /ISSUED 644 PM CST WED FEB 2 2011/

AVIATION UPDATE...REGARDING 00Z TAF ISSUANCE. ALTOCUMULUS AT
AROUND 9K FT HAS OVERSPREAD OUR SOUTHERN TAF SITES OF BPT/LCH/LFT
AND ARA. THESE MID LEVEL CLOUDS WILL ADVANCE INTO CENTRAL
LOUISIANA INCLUDING AEX AS THE NIGHT PROGRESSES. CLOUDINESS INCOMING
AHEAD OF OUR NEXT POTENTIAL WEATHER MAKER NOW OVER NEW MEXICO AS A
MID LEVEL LOW.

SYSTEM TO MAKE AN EASTWARD ADVANCE THURSDAY BRINGING DETERIORATING
WEATHER CONDITIONS TO THE AREA WITH AN UNUSUAL POTENTIAL FOR WINTER
TYPE PRECIPITATION. PRECIP TO INITIALLY SPREAD INTO THE ACADIANA
AREA THURSDAY MORNING INCLUDING ARA AND LFT. FORECAST SOUNDINGS
SUGGEST LOW LEVELS WILL BE SUFFICIENTLY COOL BELOW AN ELEVATED
WARM LAYER FOR A SLEET/RAIN MIX. AS THE DAY PROGRESSES A CHANGE-
OVER TO ALL RAIN THROUGH THE AFTERNOON IS EXPECTED AS LOW LEVEL
TEMPERATURES MODIFY. ANY PRECIP IS NOT EXPECTED TO REACH THE LCH
AND BPT TERMINALS UNTIL AFTERNOON...AND WILL REMAIN A RAIN/SLEET
MIX. FURTHER NORTH AT AEX WITH FORECAST SOUNDS REMAINING AT OR
BELOW FREEZING...ANY PRECIP WILL FALL IN THE FORM OF LIGHT SNOW.

ONSET OF PRECIPITATION AT ALL SITES WILL BE ACCOMPANIED BY LOWERING
CEILINGS INTO MVFR. WINDS WILL REMAIN NEAR STEADY AT AROUND 10
KNOTS FROM THE NORTH THROUGH THIS TAF PACKAGE.

MARCOTTE

PREV DISCUSSION... /ISSUED 520 PM CST WED FEB 2 2011/

SYNOPSIS...
WITHIN THE SURFACE LAYER...A COLORADO HIGH WILL BUILD SOUTHEAST THROUGH
THE WESTERN GULF OF MEXICO...ITS OUTER PERIPHERY BEING MARKED BY A
STATIONARY FRONT EXTENDING THROUGH TAMPA TO THE BAY OF CAMPECHE.

WITHIN THE LOWER TROPOSPHERE...THE BERMUDA HIGH RIDGES WESTWARD ACROSS
CENTRAL FLORIDA AND INTO THE MIDSECTION OF THE GULF OF MEXICO.

AT MIDTROPOSPHERE...SHORTWAVES WILL ROTATE AROUND A DEEP CUTOFF OVER
DESERT OLD MEXICO...TRAVELING NORTHEAST AND PASSING OVER THE WESTERN
GULF COAST STATES.

DISCUSSION...

FOR TONIGHT...ADVECTIVE COOLING WILL BE ONGOING. INCOMING CANADIAN
AIR...HAVING AN EXTENSIVE OVER SNOW-COVERED TRAJECTORY...WILL RIDE
IN ON BLUE NORTHERS. HARD FREEZE WARNINGS ARE IN EFFECT.

INCOMING CARIBBEAN AIR WILL UPSLIDE OVER ARCTIC AIR IN PLACE AT
THE SURFACE. PASSING DISTURBANCES ALOFT WILL GIVE AN ADDED BOOST TO
THE UPSLIDING CARIBBEAN AIR. MAINLY RAIN IS EXPECTED. SOME FREEZING
DRIZZLE MAY BE MIXED IN WITH THE RAIN...MAINLY ACROSS SOUTH
CENTRAL LOUISIANA.

FOR THURSDAY NIGHT...FREEZING RAIN AND ICE PELLETS ARE EXPECTED
EAST OF A LAKE CHARLES TO ALEXANDRIA LINE...WHILE SNOW AND ICE
PELLETS ARE EXPECTED WEST OF THE LINE. THIS DIVIDING LINE WAS
BASED ON A SURFACE TO 850MB AND THE 850-700 MB PARTIAL THICKNESS
ANALYSES. SEE ADVISORIES AND WATCHES LISTED BELOW.

THE WINTRY PRECIPITATION WILL PERSIST DURING THE MORNING HOURS...
TAPERING OFF A LIGHT RAIN IN THE AFTERNOON. THE EARLY-MORNING
COMMUTE MAY BE DIFFICULT.

MARINE...
COLD CANADIAN AIR SLIDING OVER A RELATIVELY WARM SEA SURFACE WILL
MAKE FOR GUSTY NORTHERLY WINDS.

IN ADDITION...NORTHERLY WINDS WILL GIVE AN ADDED BOOST TO THE EBB
TIDE...WITH THE ACTUAL READINGS RUNNING ABOUT A FOOT BELOW THE
MEAN LOWER LOW WATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  25  34  27  39 /  10  60  90  70
KBPT  25  35  27  40 /  10  40  80  60
KAEX  23  34  27  41 /  10  40  80  60
KLFT  26  33  30  42 /  10  70  90  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR ACADIA-ALLEN-
     AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
     JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
     LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-
     EVANGELINE-JEFFERSON DAVIS-LAFAYETTE-RAPIDES-ST. LANDRY-
     UPPER ST. MARTIN-VERNON.

     WINTER WEATHER ADVISORY FROM NOON THURSDAY TO 9 AM CST FRIDAY
     FOR CAMERON-IBERIA-LOWER ST. MARTIN-ST. MARY-VERMILION.

TX...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR HARDIN-JASPER-
     JEFFERSON-NEWTON-ORANGE-TYLER.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR HARDIN-JASPER-JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
     TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     LOW WATER ADVISORY UNTIL 6 AM CST THURSDAY FOR CALCASIEU LAKE-
     SABINE LAKE-VERMILION BAY.

&&
Hazardous weather outlook, Feb 2, 5:45 AM CST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 AM CST WED FEB 2 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-031300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
545 AM CST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ARCTIC AIR WILL PREVAIL OVER THE AREA. LOW TEMPERATURES WILL BE IN
THE LOWER 20S ACROSS THE LAKES AREA OF SOUTHEAST TEXAS AND CENTRAL
LOUISIANA TO MID 20S ALONG INTERSTATE 10...TO UPPER 20S NEAR THE
COAST. A HARD FREEZE WARNING WILL BE IN EFFECT FOR ALL BUT SOUTH
CENTRAL LOUISIANA...WITH A FREEZE WARNING IN EFFECT FOR SOUTH
CENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY COLD AIR MASS WILL REMAIN IN PLACE THROUGH FRIDAY. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON THURSDAY NIGHT INTO
FRIDAY. THERE WILL BE A CHANCE OF SLEET MIXED WITH FREEZING
RAIN...MAINLY NORTHWEST OF A LAFAYETTE TO CAMERON LINE ON THURSDAY
NIGHT INTO EARLY FRIDAY MORNING. THERE WILL BE A CHANCE OF SOME
ICE ACCUMULATION DURING THAT TIME FRAME...AND INTERESTS SHOULD
CONTINUE TO MONITOR THIS DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-031300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
545 AM CST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG NORTH WINDS WILL CONTINUE WITH SUSTAINED WINDS BETWEEN 20
AND 25 KNOTS WITH GUSTS TO 30 KNOTS OVER THE NEAR SHORE AND OUTER
WATERS. THE NORTH WINDS WILL HELP LOWER WATER LEVELS IN COASTAL
LAKES AND BAYS...WITH LOW WATER CONDITIONS EXPECTED DURING LOW
TIDE TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STRONG NORTH WINDS WILL CONTINUE INTO EARLY FRIDAY BEFORE
WINDS DIMINISH OVER THE WEEKEND. ANOTHER COLD FRONT WILL MOVE
ACROSS ON MONDAY NIGHT WITH STRONG NORTH WINDS BEHIND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Local storm report, Feb 3, 3:53 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 AM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FREEZING RAIN    CENTERVILLE             29.76N 91.43W
02/03/2011  E0.00 INCH       ST. MARY           LA   PUBLIC

            TRUCK DRIVER REPORTED ICE ON OVERPASSES ON HIGHWAY 90
            NEAR CENTERVILLE DUE TO LIGHT FREEZING RAIN.

&&

ML

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:54 AM CSTWinter Storm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more31 hr
Feb 3, 4:54 AM CSTWinter Weather AdvisoryLCHSaint Martin7 hr

Nearby

Freeze Warnings in Louisiana, 2011Freeze Warnings in Texas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.